IDEAS home Printed from
MyIDEAS: Log in (now much improved!) to save this article

A competing risks approach to the two-sex problem

Listed author(s):
  • Juha Alho
  • Matti Saari
  • Anne Juolevi
Registered author(s):

    The measurement of nuptiality rates is complicated by the fact that a marriage can be attributed both to the woman and the man involved. This is an example of the so called two-sex problem of mathematical demography. Several theoretical solutions have been proposed, but none has found universal acceptance. We introduce an individual level stochastic model based on competing risks ideas. The model shows explicitly how behavioral factors influence the accuracy of the various models. Although the product model is shown to be the only one that is invariant with respect to the units in which time and age are measured, different behavioral considerations may lead to different definitions of the population at risk. We show that the marriage models are only expected to differ empirically, if the numbers of marriageables vary abruptly in close ages. In an attempt to use data analysis to determine the best fitting risk population, we apply moving averages, approximately polynomial models, and subspace fitting models to Finnish age-specific marriage data, mostly from 1989. The results are conflicting. Depending on the criterium used, different models provide the best fit. We also study the role of the models in the forecasting of marriages. In some circumstances, an erroneous choice of the population at risk model can be compensated by a particular forecasting method.

    If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

    File URL:
    Download Restriction: Access to full text is restricted to subscribers.

    As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

    Article provided by Taylor & Francis Journals in its journal Mathematical Population Studies.

    Volume (Year): 8 (2000)
    Issue (Month): 1 ()
    Pages: 73-90

    in new window

    Handle: RePEc:taf:mpopst:v:8:y:2000:i:1:p:73-90
    DOI: 10.1080/08898480009525474
    Contact details of provider: Web page:

    Order Information: Web:

    No references listed on IDEAS
    You can help add them by filling out this form.

    This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

    When requesting a correction, please mention this item's handle: RePEc:taf:mpopst:v:8:y:2000:i:1:p:73-90. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Michael McNulty)

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If references are entirely missing, you can add them using this form.

    If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.